Dear Dr. Rassman,
I am a 31 year old male who has been on Propecia for 5 years. After getting bloodwork done, it was discovered that while my Total Testosterone was high, the percentage of Free Testosterone was proportionately low.
Then, I discovered an article from an Egyptian medical journal entitled “Effect of Oral Finasteride on Serum Androgen Levels and Androgenic Alopecia in Adult men”, which found that all men in the experimental group experienced a decline in free testosterone after taking Propecia relative to no change for those taking a placebo. Were you aware of this? Does this not add to the growing body of literature showing how dangerous Propecia really is?
The main point of why Propecia (finasteride 1mg) works is because it changes DHT hormone levels. DHT is the result of testosterone catabolism (it is a byproduct of testosterone metabolism). So to say Propecia affects testosterone in some way is valid, but I cannot say what this really means. The study you refer to included only 30 men and it does not go on to state what the implication is or what the significance is of the findings.
For those interested, the study can be found here (PDF file).
These are the type of articles that can cause confusion and add fuel to the never-ending debate on Propecia depending on how you parse the information presented. Anyone can quote articles and infer what they want, but the real meaning or significance is unclear. At least this is interesting reading. Let the debates begin… or rather, continue!